Hearing Aids Plus USA

Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first start taking it is a normal thing to do. Will it cause you to get a dry mouth or cause you to get nauseous? A more serious side effect that can potentially happen is hearing loss. Medical experts call this complication ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs lead to this problem, but there are at least 130 that are on record as being ototoxic. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? There are three places these drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then expanding to include lower ones.

In addition to the drugs that can cause hearing loss, there are a few that only cause tinnitus. If you hear phantom noises, that might be tinnitus and it commonly shows up as:

  • A windy sound
  • Popping
  • Thumping
  • Ringing

Normally if you stop using the medication the tinnitus will stop. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. Many of them you could have in your medicine cabinet even now, and chances are you take them before you go to bed or when you have a headache.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you might know better as aspirin. The hearing issues induced by these drugs are usually reversible when you quit taking them.

Ranking a close second for common ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

As with the painkillers, the problem goes away once you stop using the antibiotic. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinine
  • Quinidine

Substances That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics which trigger tinnitus but there are greater culprits in this category:

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

When you wake up every morning and have your morning coffee you expose your body to a substance that can cause tinnitus. After the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of possible causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

However, the dosage that will lead to tinnitus is much more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

They vary based on the medication and your ear health. Normally, you can expect anything from mildly annoying to totally incapacitating.

Be on guard for:

  • Vomiting
  • Tinnitus
  • Blurring vision
  • Difficulty walking
  • Poor balance
  • Hearing loss on one or both sides

Contact your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You always should take the medication your doctor prescribes. These symptoms are only temporary so keep that in mind. You should feel comfortable asking your doctor if a prescription is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. Also, get a hearing test with a hearing care professional.

Zoom inRegularZoom out
Why wait? You don't have to live with hearing loss. Call Us Today